Heavy Snow, Sw Clark
- When
- January 23, 12:00 PM PST to January 24, 12:00 PM PST
- Where
- Sw Clark forecast zone
- Reported by
- NWS EMPLOYEE(OFF DUTY)
A winter storm brought a blanket of snow the the area. Hockinson received one inch.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A winter storm brought a blanket of snow the the area. Hockinson received one inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 23, 8:30 AM PST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 830 AM PST FRI JAN 23 2004 .SYNOPSIS...A PACIFIC FRONTAL SYSTEM WILL SLOWLY MOVE ACROSS THE FORECAST AREA TODAY AND EARLY TONIGHT. RADAR SHOWS A LARGE AREA OF RAIN OVER THE FORECAST AREA WITH THIS FRONT. THIS WILL BE FOLLOWED BY A COLD UPPER LEVEL TROUGH DROPPING SOUTH OVER THE AREA LATE TONIGHT NIGHT AND SATURDAY FOR INCREASING SHOWERS...THAT WILL BE LOCALLY HEAVY IN THE MOUNTAINS...AS WELL AS LOW SNOW LEVELS. AN ARCTIC FRONT MAY MOVE SOUTH AND BRUSH BY CLOSE TO THE AREA EARLY NEXT WEEK BUT AT PRESENT IT APPEARS IT WILL BE SHOVED FARTHER TO THE EAST BY A SERIES OF WEATHER SYSTEMS APPROACHING FROM THE WEST. && .DISCUSSION... .SHORT TERM...NATIONAL WEATHER SERVICE RADAR SHOWS RAIN FALLING IN EARNEST OVER MUCH OF THE FORECAST AREAS THIS MORNING AND INFRA RED SATELLITE PICTURES SHOW A SECONDARY FRONT HEADED FOR THE FORECAST AREA SO PRECIPITATION WILL CONTINUE THROUGH MUCH OF THE DAY AND INTO THE EVENING. SNOW LEVELS REMAIN HIGH TODAY...BUT WILL FALL AS THE BACK EDGE OF THE BAND COMES ONSHORE TONIGHT. WILL LIKELY GET A BURST OF SNOW IN THE MOUNTAINS AS THE SNOW LEVEL FALLS TO NEAR THE PASSES IN THE FIRST HALF OF TONIGHT. AS THE STRONGER UPPER LOW OR TROUGH COMES SOUTH ALONG THE B.C. COAST LATE TONIGHT AND SATURDAY...SNOW LEVELS FALL TO AROUND 1000 FEET IN THE NORTH. 850 MB WINDS ARE AROUND 30 TO 35 KT WITH A 300 MB JET OF AROUND 110 KT. THIS WARRANTS A SNOW ADVISORY IN THE MOUNTAINS AND FOOTHILLS LATE TONIGHT THROUGH SATURDAY AND POSSIBLY INTO SATURDAY NIGHT. A SURFACE LOW WILL REMAIN ALONG VANCOUVER ISLAND SUNDAY FOR PLENTY OF ONSHORE FLOW...AND THIS APPEARS TO PULL ANOTHER BATCH OF MOISTURE AND WARMER AIR FROM THE WEST. WILL LIKELY GET MORE MOUNTAIN SNOW BUT FOR NOW IT APPEARS THAT ARCTIC AIR WILL BE HELD TO THE NORTH AND EAST OF THE FORECAST AREA DUE TO THE STRENGTH OF THE WESTERLY SOUTHERN BRANCH OF THE JET. SNOW LEVELS MAY RISE A TOUCH SUNDAY BUT WILL STILL REMAIN RATHER LOW. WILLSON .LONG TERM... LATEST GFS MODEL RUNS INDICATE A SURGE OF COLDER AIR HEADED OUR WAY OVER THE WEEKEND. AS THE NEW WEEK BEGINS THE COLDEST AIR LOOKS LIKE IT WILL REMAIN PARKED OVER BRITISH COLUMBIA WHILE WESTERLY FLOW KEEPS THE AIRMASS OVER NORTHWEST OREGON AND SOUTHWEST WASHINGTON MOIST AND WARMER. THUS, I DONT EXPECT UNUSUALLY LOW SNOW LEVELS OR COLUMBIA GORGE EFFECTS IN THE EXTENDED PERIOD. HOWEVER, THE ARCTIC FRONTAL BOUNDARY LOOMING OVER NORTHERN WASHINGTON AND BRITISH COLUMBIA TUESDAY AND WEDNESDAY WILL HAVE TO BE WATCHED CLOSELY IN CASE IT BEGINS TO MOVE SOUTH. THE MOISTURE STREAMING ONSHORE COULD PILE UP A LOT MORE SNOW IN THE CASCADES TUESDAY THROUGH FRIDAY. SALTENBERGER && .MARINE...WINDS ARE A GOOD 30 KT ALONG THE COAST...WITH SOME GUSTS TO 35 KT FOR A HIGH END SMALL CRAFT ADVISORY. SEAS WILL BE IN THE LOWER TEENS TODAY && .PRELIMINARY POINT POPS AST +7876 PDX +8766 SLE +8766 EUG +8766 && .PQR WATCHES/WARNINGS/ADVISORIES... .WA/OR...SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE. .WA/OR...SNOW ADVISORY LATE TONIGHT AND SATURDAY FOR THE NORTH OREGON CASCADES...THE CASCADES OF LANE COUNTY...THE WASHINGTON AND NORTH AND CENTRAL OREGON CASCADE FOOTHILLS AND THE NORTH AND CENTRAL OREGON COAST RANGE. .WA/OR...SNOW ADVISORY ABOVE 1000 FEET FOR SATURDAY FOR THE WESTERN COLUMBIA GORGE AND THE CLARK COUNTY PORTION OF THE NORTH WILLAMETTE VALLEY.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 540 AM PST FRI JAN 23 2004 ORZ011-013-WAZ019-241430- CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES- SOUTH WASHINGTON CASCADES- 540 AM PST FRI JAN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY SNOW LEVELS WILL LOWER TONIGHT WITH UP TO 4 INCH ACCUMULATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW ACCUMULATIONS SATURDAY AND SATURDAY NIGHT MAY EXCEED 6 INCHES AND REQUIRE A SNOW ADVISORY. ADDTIONAL SNOW IS POSSIBLE SUNDAY THROUGH THE MIDDLE OF THE COMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED TONIGHT AND FOR THE NEXT FEW DAYS. ORZ003-004-010-012-WAZ020-040-241430- CASCADE FOOTHILLS IN LANE COUNTY- CENTRAL COAST RANGE OF WESTERN OREGON- COAST RANGE OF NORTHWEST OREGON-NORTHERN OREGON CASCADE FOOTHILLS- SOUTH WASHINGTON CASCADE FOOTHILLS-WILLAPA HILLS- 540 AM PST FRI JAN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COAST RANGE AND CASCADE FOOTHILLS OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY SNOW LEVELS ARE EXPECTED TO LOWER TO THE HIGHER ELEVATIONS OF THE COAST RANGE AND CASCADE FOOTHILLS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ACCUMLATING SNOW IS LIKELY IN PARTS OF THE CASCADE FOOTHILLS AND COAST RANGE SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED THIS WEEKEND. ORZ005>009-WAZ022-023-039-241430- CENTRAL WILLAMETTE VALLEY-GREATER PORTLAND METRO AREA- GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-SOUTH WILLAMETTE VALLEY- WESTERN COLUMBIA RIVER GORGE- 540 AM PST FRI JAN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS AND LOWER ELEVATIONS OF THE INLAND PORTIONS OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW LEVELS MAY BE NEAR 1000 FEET OR SO SATURDAY INTO EARLY SUNDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001-002-WAZ021-241430- CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST- 540 AM PST FRI JAN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL STRIP OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY SOUTH WINDS WILL GUST TO AROUND 30 MPH TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 928 AM PST FRI JAN 23 2004 ORZ003>013-WAZ019-020-022-023-039-040-231735- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY- COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA- GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS- NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY- SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES- WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS- INCLUDING THE CITIES OF...ALBANY...BATTLE GROUND...CASCADE LOCKS... CASTLE ROCK...COLDWATER RIDGE VISITORS CENTER...CORVALLIS...COUGAR... DALLAS...DETROIT...DOWNTOWN PORTLAND...DOWNTOWN VANCOUVER...EUGENE... FRANCES...GOVERNMENT CAMP...GRANDE RONDE...HILLSBORO...HOOD RIVER... JEWELL...LONGVIEW...LOWELL...MAPLETON...MCKENZIE BRIDGE... MCMINNVILLE...MILL CITY...MOUNT ST. HELENS...OAKRIDGE... OREGON CITY...SALEM...SANDY...ST. HELENS...STEVENSON...SWEET HOME... TOUTLE...VERNONIA AND VIDA 928 AM PST FRI JAN 23 2004 ...LOWERING SNOW LEVELS OVER SOUTHWEST WASHINGTON AND NORTHWEST OREGON THIS WEEKEND... ...SIGNIFICANT SNOW ACCUMULATIONS POSSIBLE IN THE MOUNTAINS OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON THIS WEEKEND... A VERY MOIST PACIFIC FRONTAL SYSTEM WILL MOVE THROUGH SOUTHWEST WASHINGTON AND NORTHWEST OREGON TODAY AND EARLY TONIGHT. THIS WILL BE FOLLOWED BY A FAIRLY COLD SYSTEM DROPPING SOUTH ALONG THE BRITISH COLUMBIA COAST LATER TONIGHT AND SATURDAY. THIS SYSTEM WILL LOWER SNOW LEVELS TO NEAR 1000 FEET ON SATURDAY. THIS SYSTEM LOOKS LIKE IT WILL PRODUCE SIGNIFICANT SNOW IN THE SOUTHWEST WASHINGTON AND NORTHWEST OREGON MOUNTAINS LATE TONIGHT THROUGH SATURDAY...AND POSSIBLY INTO SATURDAY NIGHT. AMOUNTS IN THE CASCADES COULD REACH 6 TO 12 INCHES LATER TONIGHT THROUGH EARLY SATURDAY NIGHT. SEVERAL INCHES ARE POSSIBLE IN THE COAST RANGE AND THE CASCADE FOOTHILLS...THOUGH AMOUNTS IN THE COAST RANGE PASSES MAY BE RATHER LIGHT. AT THIS TIME...IT APPEARS THAT ARCTIC AIR WILL REMAIN NORTH AND EAST OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON EARLY NEXT WEEK. HOWEVER...PERSONS SHOULD CONTINUE TO MONITOR NATIONAL WEATHER SERVICE FORECASTS OVER THIS WEEKEND FOR POTENTIAL CHANGES IN THE POSITION OF THE ARCTIC AIRMASS. BE SURE TO USE CAUTION IF TRAVELLING THROUGH THE MOUNTAINS OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON LATER TONIGHT THROUGH SATURDAY NIGHT.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384287.